California, 2014

Flash Flooding and Winter Storm in California, March 1, 2014

March 1, 2014 · NWS LOX · 6 events in 4 counties and zones

A powerful winter storm. which began to impact Southern California on the last day in February, continued to bring significant weather to the area through March 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A powerful winter storm. which began to impact Southern California on the last day in February, continued to bring significant weather to the area through March 2nd. Rainfall totals were very impressive, ranging from 1 to 4 inches across coastal areas to between 6 and 12 inches across the mountains and foothills. This winter storm generated some intense showers which produced flash flooding and debris flows as well as some severe thunderstorms. In the mountains, the combination of 6 to 12 inches of snowfall and southerly wind gusts around 90 MPH generated winter storm conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 28, 10:10 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 28, 10:10 PM PST, 1 hour 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1010 PM PST FRI FEB 28 2014

...UPDATE FOR NEW AVIATION DISCUSSION...

.SYNOPSIS...

THE WINTER STORM WILL CONTINUE THROUGH SATURDAY...BRINGING
RAIN...HIGH ELEVATION SNOW...GUSTY WINDS...POSSIBLE THUNDERSTORMS
AND WATERSPOUTS...URBAN FLOODING...AND MUD AND DEBRIS FLOWS NEAR
RECENT BURN AREAS. PRECIPITATION WILL BE INTENSE AT TIMES. SHOWERS
WILL TAPER OFF LATE SATURDAY NIGHT INTO SUNDAY. DRY AND WARMER
WEATHER IS EXPECTED NEXT WEEK EXCEPT FOR A SMALL CHANCE OF SHOWERS
NORTH OF PT CONCEPTION WEDNESDAY NIGHT INTO THURSDAY.

&&

.SHORT TERM (TODAY-MON)...MODERATE TO HEAVY RAIN OVER VENTURA AND LA
COUNTY IS SLOWLY MOVING TO NORTH AND THE REGION WAS FAIRLY
PRECIPITATION FREE TO THE SOUTH. RAIN WILL SLOWLY DIMINISH THRU
MIDNIGHT FOR LA AND VTA COUNTY BUT HEAVY PRECIP AND FLOODING WILL
STILL BE POSSIBLE UNDER ANY SHOWER. DON'T BE FOOLED BY ANY LULL THIS
STORM WILL NOT BE OVER UNTIL TOMORROW NIGHT AND A HEAVY SHOWER WILL
BE POSSIBLE AT ANY TIME. A BIG LOBE OF PVA IS SWINGING AROUND THE
UPPER LOW AND WILL SMASH INTO THE CENTRAL COAST LATER THIS EVENING
BRINGING ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS. THESE
HEAVY SHOWERS AND TSTMS WILL WORK THEIR WAY THROUGH TO VTA AND LA
COUNTY OVERNIGHT.

RAINFALL SO FAR IS 1 TO 3 INCHES COASTS 3 TO 6 INCHES VLYS AND
FOOTHILLS AND 4 TO 8 INCHES IN THE MTNS. SNOW HAS FALLEN AS LOW AS
5500 FEET BUT IN GENERAL SNOW LEVELS ARE AROUND 6000 FEET.

QUICK LOOK AT THE 00Z NAM SHOW CURRENT FCST ON TRACK SATURDAY CHOCK
A PLENTY OF HEAVY SHOWERS AND THUNDERSTORMS CREATED BY THE PVA ASSOC
WITH THE UPPER LOW ALONG THE INCREASING INSTABILITY BROUGHT ABOUT BY
THE COOLING UPPER ATMOSPHERE. THIS MDL RUN SHOWS ANOTHER 1 TO 3
INCHES OF RAIN FOR MOST AREAS SATURDAY.

FROM PREVIOUS DISCUSSION...

AS THE UPPER LOW FINALLY MOVES EAST OF THE AREA SATURDAY NIGHT WE
SHOULD SEE DECREASING SHOWERS, THOUGH STILL LOCALLY HEAVY AT TIMES,
ESPECIALLY ACROSS EASTERN LA COUNTY. ON SUNDAY STILL A FEW SHOWERS
AROUND BUT MUCH LESS PRECIP EXPECTED OVERALL AND NO CONVECTION.

DRY AND WARMER CONDITIONS EXPECTED MONDAY.

.LONG TERM (TUE-FRI)...DRY WEATHER FOR THE MOST PART EXCEPT FOR A
SMALL CHANCE OF RAIN N OF PT CONCEPTION LATE WEDNESDAY INTO THU.
PRETTY NICE RIDGING ACROSS THE AREA LATE MONDAY INTO WEDNESDAY WITH
HIGHS WARMING UP WELL INTO THE 70S FOR THE VALLEYS BY WED. PROBABLY
A LITTLE COOLING THU AS THAT WEAK TROF PASSES TO THE NORTH THU, THEN
WARMING BACK UP FRIDAY AND CONTINUING INTO THE WEEKEND. THE GFS
SHOWS WEAK OFFSHORE FLOW FRI/SAT AND WOULD NOT BE SURPRISED TO SEE A
FEW 80S AROUND LATE NEXT WEEK AND THE WEEKEND.

&&

.AVIATION...01/0600Z...LOW TO MODERATE CONFIDENCE IN THE 06Z TAF
PACKAGE. ALTHO THERE IS GENERALLY HI CONFIDENCE IN LOW CLOUDS AND
IFR/MVFR CIGS AT TIMES THRU THE PERIOD...THE TIMING OF THE FLIGHT
CATS ARE PROBLEMATIC AS THESE CONDITIONS WILL LIKELY BE
INTERMITTENT. IT DOES APPEAR THERE WILL BE A PERIOD OF VFR CIGS AT
TIMES AT MOST OF THE AIRFIELDS AS WELL OVERNIGHT...BUT TIMING OF THE
VFR TO MVFR CONDITIONS IS ALSO PROBLEMATIC. GUSTY S TO SE WINDS AT
TIMES CAN BE EXPECTED AT MOST AIRFIELDS THRU SAT. THERE IS ALSO A
POSSIBILITY OF THUNDERSTORMS OVER SWRN CA TONIGHT AND SAT.

KLAX...LOW TO MODERATE CONFIDENCE IN THE 00Z TAF. ALTHO THERE IS
GENERALLY HI CONFIDENCE IN LOW CLOUDS AND MVFR/VFR CIGS THRU THE
PERIOD...THE TIMING OF THE FLIGHT CATS ARE PROBLEMATIC AS THESE
CONDITIONS WILL BE INTERMITTENT ESPECIALLY TONIGHT AND AGAIN EARLY
SAT EVENING. VFR CONDITIONS ARE EXPECTED SAT NIGHT AFT 03Z. THERE IS
A POSSIBILITY OF THUNDERSTORMS NEAR THE AIRFIELD AT TIMES THRU SAT
EVENING.

KBUR...MODERATE CONFIDENCE OVERALL IN THE 06Z TAF. THERE IS
GENERALLY HI CONFIDENCE IN LOW CLOUDS AND IFR/MVFR CIGS THRU MOST OF
THE PERIOD...ALTHO THERE ARE TIMING ISSUES BETWEEN FLIGHT CATS. VFR
CONDITIONS ARE EXPECTED TO DEVELOP AFT 03Z SAT EVENING. THERE IS A
POSSIBILITY OF THUNDERSTORMS NEAR THE AIRFIELD AT TIMES THRU SAT.

&&

.MARINE...28/200PM.
A STRONG PACIFIC STORM SYSTEM WILL BRING DANGEROUS SEA CONDITIONS TO
THE COASTAL WATERS AND HARBOR ENTRANCES OF SOUTHWEST CALIFORNIA
TODAY THROUGH SATURDAY. MODERATE CONFIDENCE THAT REMAINING GUSTY
WINDS WILL STAY UNDER GALE FORCE...EXCEPT FOR THE NORTHWEST PORTION
OFF THE CENTRAL COAST TONIGHT...AND NEAR ANY STRONG THUNDERSTORMS.
VERY UNSTABLE AIR EXPECTED TODAY...WITH SCATTERED THUNDERSTORMS AND
SEVERE WEATHER POSSIBLE...AND COULD HAVE A REPEAT ON SATURDAY. STEEP
SEAS WILL CONTINUE THROUGH MOST OF TONIGHT...THEN A LARGE LONG
PERIOD WEST SWELL WILL BUILD IN ON SATURDAY. WATERS OFF THE CENTRAL
COAST CAN EXPECT SEAS AROUND 20 FEET...AND BETWEEN 10 AND 15 FEET
OVER THE INNER WATERS SOUTH OF POINT CONCEPTION. SO WHILE WINDS OVER
THE INNER WATERS WILL GENERALLY WEAKEN BELOW SMALL CRAFT ADVISORY
THRESHOLDS TONIGHT...THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH
SATURDAY NIGHT DUE TO THIS LARGE SWELL. MODERATE CONFIDENCE IN
BREAKING WAVES AROUND THE MORRO BAY AND VENTURA HARBOR ENTRANCES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
HIGH WIND WARNING (SEE LAXNPWLOX).
FLASH FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...MW/ASR
AVIATION...SIRARD
MARINE...KITTELL
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 28, 8:40 AM PST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
840 AM PST FRI FEB 28 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-011400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
840 AM PST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

WFO LOX PLANS TO DISCONTINUE THIS PRODUCT IN 2014.
PLEASE DIRECT ANY COMMENTS TO ERIC BOLDT AT 805-988-6623.

.DAY ONE... TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL BRING HEAVY RAIN...HIGH ELEVATION
SNOW...ISOLATED THUNDERSTORMS...AND GUSTY WINDS TO THE AREA THROUGH
SATURDAY. HIGH SURF WILL DEVELOP TODAY ACROSS WEST FACING BEACHES.
HIGHEST SURF WILL BE ACROSS THE CENTRAL COAST WITH HIGHEST SETS TO
13 FT...WHILE LOS ANGELES AND VENTURA COUNTY BEACHES EXPERIENCE SETS
TO 8 FEET. EXPECT A HIGH RIP CURRENT RISK TO ACCOMPANY THE HIGH
SURF.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL BRING HEAVY RAIN...HIGH ELEVATION
SNOW...ISOLATED THUNDERSTORMS...AND GUSTY WINDS TO THE AREA THROUGH
SATURDAY. HIGH SURF WILL CONTINUE TO BUILD AND PEAK ON SATURDAY WITH
THE CENTRAL COAST EXPECTED TO SEE 10 TO 15 FT SURF WITH LOCAL SETS
TO 18 FT. HIGH SURF WILL CONTINUE THROUGH SUNDAY AFTERNOON. EXPECT
SURF 6 TO 10 FEET WITH LOCAL SETS TO 12 FEET FOR VENTURA AND LOS
ANGELES COUNTY WEST FACING BEACHES. A HIGH RIP CURRENT RISK WILL
CONTINUE WITH THE HIGH SURF. THE THREAT OF WATERSPOUTS AND
THUNDERSTORMS WILL ALSO CONTINUE THROUGH SATURDAY EVENING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

In the hours before

Special weather statement, Feb 28, 6:38 PM PST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
638 PM PST FRI FEB 28 2014

CAZ041-046-054-547-548-010300-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES CA-LOS
ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE CA-LOS
ANGELES COUNTY SAN FERNANDO VALLEY CA-LOS ANGELES COUNTY SAN GABRIEL
VALLEY CA-SANTA MONICA MOUNTAINS RECREATIONAL AREA CA-
638 PM PST FRI FEB 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOS ANGELES COUNTY UNTIL
700 PM PST...

AT 630 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MALIBU TO A LINE OFF THE SANTA MONICA
COAST. THIS SQUALL LINE WILL MOVE OVER THE SANTA MONICA MOUNTAINS
AND WEST LOS ANGELES THEN OVER THE CENTRAL LOS ANGELES AND THE SAN
FERNANDO VALLEY OVER THE NEXT 45 MINUTES.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SANTA MONICA...DOWNTOWN LOS ANGELES...BEVERLY HILLS...VAN NUYS
  HOLLYWOOD...
  BURBANK AND  GLENDALE...
  LAKE VIEW TERRACE...
  TUJUNGA... SUNLAND... LA CRESCENTA... LA CANADA/FLINTRIDGE AND
PASADENA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3374 11842 3376 11843 3379 11843 3381 11840
      3383 11840 3394 11846 3395 11845 3403 11853
      3403 11858 3410 11861 3441 11831 3410 11806
TIME...MOT...LOC 0234Z 221DEG 33KT 3412 11844

KAPLAN/ASR
Special weather statement, Feb 28, 8:01 PM PST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
801 PM PST FRI FEB 28 2014

CAZ040-044-045-053-010430-
VENTURA COUNTY COAST CA-VENTURA COUNTY COASTAL VALLEYS CA-VENTURA
COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY MOUNTAINS CA-
801 PM PST FRI FEB 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VENTURA COUNTY UNTIL 830
PM PST...

AT 753 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR SANTA PAULA...OR 9 MILES EAST OF VENTURA...
MOVING NORTHEAST AT 20 MPH. THIS CELL MAY BE PRODUCING A FUNNEL CLOUD
OR A VERY WEAK TORNADO JUST SOUTHWEST OF SANTA PAULA. AS THIS CELL
CONTINUES TO MOVE TO THE NORTHEAST IT COULD AFFECT THE CITY OF FILMORE
AS WELL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SANTA PAULA...
   FILLMORE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3454 11898 3440 11883 3428 11912 3432 11918
TIME...MOT...LOC 0357Z 217DEG 17KT 3433 11909

KAPLAN/ASR
Local storm report, Feb 28, 10:28 PM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1028 PM PST FRI FEB 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      3 ESE SAN FERNANDO      34.27N 118.39W
02/28/2014                   LOS ANGELES        CA   BROADCAST MEDIA

            FLASH FLOODING CAUSED A CAR TO GET TRAPPED IN LAKE VIEW
            TERRACE. AROUND FOOTHILL BLVD AND GLADSTONE AVE. LADY WAS
            RESCUED WITH NO INJURY.

0924 PM     FLASH FLOOD      14 E CASTAIC LAKE       34.68N 118.45W
02/28/2014                   LOS ANGELES        CA   BROADCAST MEDIA

            SOME DEBRIS FLOWS OCCURRED AROUND LAKE HUGHES IN THE
            POWRHOUSE BURN AREA. 13 HOMES WERE EVACTUED. NO
            INJURIES.RAINFALL RATES WERE NOT HIGH IN THAT AREA...BUT
            COULD HAVE OCCURED FROM NEARBY MOUNTAIN RUNOFF.

&&

KAPLAN
Local storm report, Feb 28, 11:41 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1141 PM PST FRI FEB 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      3 ENE AZUSA             34.15N 117.86W
02/28/2014                   LOS ANGELES        CA   BROADCAST MEDIA

            FLASH FLOOD OCCURRED AT THE COLBY BURN AREA. 2 GARAGES
            WERE DAMAGED ON EASLY CANYON IN GLENDORA.

&&

KAPLAN
Local storm report, Feb 28, 11:52 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
1152 PM PST FRI FEB 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND DMG 1 S BURBANK             34.18N 118.32W
02/28/2014                   LOS ANGELES        CA   BROADCAST MEDIA

            LARGE TREE OVER 80 YEARS OLD FELL ON A HOME NEAR THE
            INTERSECTION OF MAGNOLIA BLVD AND N.BEACHWOOD DR.

&&

KAPLAN

The radar

The Santa Ana Mts radar (KSOX), 32 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

2 winter storm, 2 flash flood, 1 hail, 1 high surf. Local standard time, as filed.

Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range

When
March 1, 12:00 AM PST to 4:00 PM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
Mesonet

Winter storm conditions developed across the mountains of Los Angeles county. Snowfall amounts between 6 and 12 inches were reported above 6000 feet along with southerly winds gusting to near 90 MPH.

Winter Storm, Ventura County Mountains

When
March 1, 12:00 AM PST to 4:00 PM PST
Where
Ventura County Mountains forecast zone
Reported by
Mesonet

Winter storm conditions developed across the mountains of Los Angeles county. Snowfall amounts between 6 and 12 inches were reported above 6000 feet along with southerly winds gusting to near 90 MPH.

Hail, Los Angeles

When
March 1, 3:20 AM PST to 3:25 AM PST
Where
Los Angeles County, 0.49 mi NNW of Walnut to 0.66 mi SW of Walnut
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.026, -117.874

A severe thunderstorm moved across the community of Walnut. A trained weather spotter reported 1.50 inch hail from this storm.

Flash Flood, Los Angeles

When
March 1, 6:30 AM PST to 8:00 AM PST
Where
Los Angeles County, 1.54 mi NW of Glendora to 1.45 mi NW of Glendora
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.148, -117.886

Heavy showers and thunderstorms moved across the communities of Asuza and Glendora, generating flash flooding and debris flows. Law enforcement reported that several homes were damaged due to debris flows.

High Surf, Santa Barbara County South Coast

When
March 1, 9:00 AM PST to 9:15 AM PST
Where
Santa Barbara County South Coast forecast zone
Reported by
Broadcast Media

A large long-period west swell generated high surf along the coast of southern Santa Barbara county. A large wave crashed through the window of Moby Dick restaurant in Stearns Wharf. In addition, 50 feet of the Gaviota Pier was destroyed by large surf and an employee of a restaurant near the Goleta Pier was injured when a wave washed him from an outdoor deck into the ocean.

Flash Flood, Los Angeles

When
March 1, 2:40 PM PST to 5:30 PM PST
Where
Los Angeles County, 0.82 mi N of Las Lomas to 2.39 mi S of Las Lomas
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
34.162, -117.949

Heavy showers and thunderstorms moved across the communities of Asuza and Glendora, generating flash flooding and debris flows. Law enforcement and media reported numerous mud and debris flows.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504159, 504160, 504158, 504156, 504164, 504157.